Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 84, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 20, 2004, 6:05 PM MDT for Prowers County, Colorado. It was in force for 85 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2004, 6:05 PM MDT (00:05 UTC)
- Expired
- Jun 20, 2004, 7:30 PM MDT
- In force
- 85 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Prowers County, CO
The radar
The Goodland radar (KGLD), 149 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:00 PM MDT | TORNADO | 11 E Lamar, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:15 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 2000 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
617 WUUS55 KPUB 210005 SVRPUB COC099-210130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 605 PM MDT SUN JUN 20 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PROWERS COUNTY IN SOUTHEAST COLORADO * UNTIL 730 PM MDT * AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 13 MILES NORTH OF LAMAR...AND WAS MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED WILL BE... OPEN COUNTRY OF NORTHERN PROWERS COUNTY THROUGH 700 PM MDT BRISTOL BY 705 PM MDT GRANADA BY 710 PM MDT HARTMAN BY 720 PM MDT IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3826 10271 3808 10267 3804 10215 3823 10216 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:38 PM MDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jun 20, 1:38 PM MDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 138 PM MDT SUN JUN 20 2004 .SHORT TERM... (TODAY AND TONIGHT) LOWER LVLS ARE NOT DRYING OUT AS MUCH AS MODELS HAD ADVERTISED AND DEW POINTS OVR THE SE PLAINS AREA STILL IN THE 50S TO LOWER 60S. LOW CLOUDS HAVE CLEARED OUT OF A GOOD PORTION OF THE SE PLAINS BUT THERE ARE STILL SOME OVR THE FAR ERN AREAS. SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO DEVELOP AND WE SHOULD SEE SOME THIS EVENING OVR THE CENTRAL AND ERN MTS AND SE PLAINS...AND WL KEEP SLIGHT CHANCE AND CHANCE POPS MOST AREAS. BEST CAPES IN THE EVENING HRS ARE FORECAST TO BE OVR THE SE PLAINS. 0-6KM SHEAR VALUES TODAY ARE NOT AS GOOD AS THEY HAVE BEEN THE PAST SEVERAL DAYS. WOULD NOT BE SURPRISED TO SEE SEVERE HAIL IN SOME OF THE STORMS THIS EVENING. COULD AGAIN SEE STORMS LATE TONIGHT OVR THE FAR ERN AREAS AND SO WL KEEP SOME POPS OUT THERE THRU THE NIGHT. A FRONT WL MAKE ITS WAY INTO THE SE PLAINS TONIGHT. BY LATE TONIGHT LOW LVL MSTR IS AGAIN EXPECTED TO GIVE MUCH OF THE SE PLAINS CLOUDS SKIES... AND THERE COULD BE SOME PATCHY FOG MON MORNING. OVR NIGHT A SHRTWV WL BE DROPPING SOUTH THRU ID AND INTO SW WY AND THIS SYSTEM COULD KICK OFF A FEW SHOWERS OR TSTMS OVR THE CENTRAL MTS DURING THE MORNING HRS MON. THIS SHRTWV THEN DROPS INTO NRN CO DURING THE DAY INCREASING THE MID LVL MSTR OVR THE FORECAST AREA. THIS INCREASE IN MSTR ALONG WITH NE LOW LVL UPSLOPE SHOULD LEAD TO SCT SHOWERS AND THUNDERSTORMS ACRS MUCH OF THE AREA MON AFTERNOON. THIS SYSTEM WL ALSO PUSH COOLER AIR OVR THE AREA. I COOLED TEMPS IN SOME AREAS A LITTLE TO BETTER MATCH GUIDANCE. .LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) MONDAY NIGHT...AFTN CONVECTION WILL LIKELY CONGEAL INTO AN MCS ACROSS NE NM AND NRN TX/OK PANHANDLES...AND EXTREME SOUTHERN CO ALONG/JUST NORTH OF FRONTAL BOUNDARY WHICH WILL CONTINUE TO SINK SOUTHWARD DURING THE EVENING HOURS. HAVE PLACED HIGHEST POPS ACROSS SRN MOST AREAS. BEST SVR POTENTIAL WILL PROBABLY BE IN THIS AREA A WELL. ON TUESDAY...LOWER LVL FLOW BECOMES MORE SOUTHERLY... WITH MESO-ETA STILL INSISTING ON DEW POINTS DECREASING SOME. GFS ON THE OTHER HAND STILL KEEPING 50 DEW POINTS ACROSS SE PLAINS (HIGHER THAN MESO-ETA SUGGESTING). WILL BUY THE GFS FOR NOW. THIS SHOULD YEILD AFTN CAPES AGAIN AROUND 1000 J/KG OR SO...40 KTS OF SHEAR AS WELL...SO CANT RULE OUT ISOLATED SVR POTENTIAL...BUT WILL OBVIOUSLY DEPEND ON AMOUNT OF LOW LVL MOISTURE. IF MESO-ETA IS CORRECT... THEN SVR POTENTIAL WOULD BE LOWER. HAVE BUMPED UP POPS. ANOTHER COLD FRONT MOVES SOUTHWARD ACROSS SOUTHEAST PLAINS WED AFTN. TIMING IN QUESTION AS FAR AS TEMPS GO...BUT PREFER THE COOLER GRIDS WE CURRENTLY HAVE VS WARMER GUIDANCE VALUES. REMAINDER OF THE EXTENDED...NORTHWEST FLOW REMAINS ACROSS AREA WITH UPSLOPE FLOW AND LOW LEVEL MOISTURE PINNED ACROSS SOUTHEAST PLAINS. THUS...ISOLATED TO SCATTERED POPS EACH DAY...WITH BEST CHANCES FOR SOUTHEAST PLAINS. -KT && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 20, 7:00 AM MDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT SUN JUN 20 2004 COZ058>089-093>099-211300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT SUN JUN 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND EVENING...MAINLY ACROSS THE EASTERN COLORADO PLAINS...NORTH OF THE ARKANSAS RIVER. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE QUARTER SIZE HAIL...WIND GUSTS OVER 60 MPH...BRIEF HEAVY RAIN ...AND DANGEROUS LIGHTNING. ALSO...THERE WILL BE JUST ENOUGH WIND SHEAR IN THE ATMOSPHERE FOR STORMS TO ROTATE...AND POSSIBLY PRODUCE A TORNADO. THE MOST LIKELY WINDOW FOR SEVERE CONVECTION WILL BE FROM 300 PM TO MIDNIGHT. WEST OF THE SANGRE DE CRISTO CREST...AND ACROSS LAKE AND CHAFFEE COUNTIES...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FAVORABLE WEATHER PATTERN FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH THE NEXT WEEK. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...ALONG WITH THE POTENTIAL FOR A FEW SEVERE STORMS...CAPABLE OF PRODUCING 1 TO 2 INCH DIAMETER HAIL...AND WIND GUSTS OVER 60 MPH. THE BEST CHANCES FOR SEVERE WEATHER WILL BE ACROSS THE EASTERN PLAINS OF COLORADO ON MONDAY AND FRIDAY...DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 300 PM ACROSS SOUTHEAST COLORADO.
In the hours before
Local storm report, Jun 20, 5:15 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
515 PM MDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 1 S ORDWAY 38.21N 103.76W
06/20/2004 1.00 INCH CROWLEY CO NWS EMPLOYEE
&&
KTLocal storm report, Jun 20, 5:33 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
533 PM MDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL ROCKY FORD 38.05N 103.72W
06/20/2004 1.75 INCH OTERO CO PUBLIC
&&
KTLocal storm report, Jun 20, 5:35 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
535 PM MDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND GST LA JUNTA 37.98N 103.54W
06/20/2004 65 MPH OTERO CO LAW ENFORCEMENT
0529 PM HAIL CHERAW 38.11N 103.51W
06/20/2004 1.00 INCH OTERO CO TRAINED SPOTTER
0530 PM HAIL 3 W ROCKY FORD 38.05N 103.78W
06/20/2004 1.00 INCH OTERO CO TRAINED SPOTTER
&&Local storm report, Jun 20, 5:43 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
543 PM MDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL ORDWAY 38.22N 103.76W
06/20/2004 0.75 INCH CROWLEY CO PUBLIC
&&
KTSpecial weather statement, Jun 20, 5:58 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 558 PM MDT SUN JUN 20 2004 COZ081-082-084>089-093>099-210200- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY-EASTERN KIOWA COUNTY- EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN KIOWA COUNTY- 558 PM MDT SUN JUN 20 2004 SEVERE THUNDERSTORM WATCH NUMBER 499 HAS BEEN CANCELED FOR TELLER... EL PASO...PUEBLO AND HUERFANO COUNTIES. THE WATCH REMAINS IN EFFECT FOR CROWLEY...OTERO...LAS ANIMAS... BENT...KIOWA...PROWERS...AND BACA COUNTIES THROUGH 8 PM.
Local storm report, Jun 20, 6:04 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
604 PM MDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 17 N LAS ANIMAS 38.31N 103.23W
06/20/2004 1.00 INCH KIOWA CO PUBLIC
&&
KTThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:34 PM MDT | Tornado Warning | PUB | Prowers | 56 min |
| Jun 20, 7:29 PM MDT | Tornado Warning | PUB | Prowers | 31 min |
| Jun 20, 8:28 PM MDT | Flash Flood Warning | PUB | Prowers | 2 hr |
| Jun 21, 1:00 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont | 60 min |
| Jun 21, 3:09 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 66 min |
| Jun 21, 3:11 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 64 min |
| Jun 21, 3:12 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 63 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.